Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How high can a blip go?
Sep 20, 2009

Hello Doctor,

I had attained continuous undetectable viral loads while on Atripla for around 4 1/2 years, and then 4 months ago (May 2009) it went up to 2920, but a few days ago (September 2009) it's gone back to <48. I felt very discouraged after that detectable result, as I've never missed a dose, not even once, although sometimes my dosage times would vary by a few hours. Previously, until the late 1990s, I'd taken AZT, DDI, DDC, and 3TC in various combinations as dual therapy while attaining imperfect suppression. I was tested for resistance in 1998 and it was found that I had 184V, the one for 3TC, but apparently nothing else. Then I was completely off medications for around 7 years because I was out of the country and did not have access to medical care. While on therapy in the 90s my CD4 was around 500-730.

Without any further resistance testing, in the US again, I was then started on Atripla in January 2005, with a CD4 of 210 and viral load of around 40,000. For the last 4 years I have been a graduate student and I tend to always get my HIV tests at the very end of the semester when I feel utterly run down from overwork. When I had that blip four months ago I was getting a cold, if I remember correctly. On that occasion, my CD4 went down to 503 from 684 five months before that (January 2009).

So, in the upshot, I'm pleased that I've returned to <48, with CD4 now at 655, but I'm becoming worried about whether this blip is presaging some sort of weakening of my ARV therapy. The doctor had ordered a resistance test at the time of the September 2009 visit, but since I have returned to undetectable I suspect we won't get a result.

What do you think? Is this blip just the harmless effect of feeling transiently ill, or a lab error, or incipient resistance? And if this is an early harbinger of resistance, should I be thinking in terms of bolstering the Atripla with some additional HIV med while it's currently undetectable? How high can a detectable result normally go after longterm undetectable results, in the setting of perfect adherence? In your own experience, what's the highest you've ever seen for a viral load that went back to undetectable without a change in therapy? I really like my Atripla--it's like an old friend--and I'd like to stay with it as long as I can.

Thanks for you advice.

Response from Dr. Young

Hello and thank you for your post.

If your viral load returned to undetectable following a detectable value, then it's certainly a blip.

Admittedly, a value of 2900 raises questions and concerns- but perhaps there were other causes-- ie., lab error, transient infection or immune stimulation (eg., sinus infection, vaccination.) I usually think of blips as values less than 1000. Certainly a test of 10,000 would raise significant concerns.

I would have preferred to have a confirmation of the 2900 viral load within weeks (and weeks without other issues as noted above)- a resistance test would definitely be in order if the repeat test confirmed a viral load greater than 500-1000 copies.

So, at this point, I wouldn't view the past as a necessary harbinger of resistance and would continue to stay as adherent as possible to your current treatment.

I hope this helps. Be well and stay in touch.

BY



Previous
Re-CD4 Test
Next
neurosyphilis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement